Thunderstorm Wind, Fayette
- When
- July 17, 3:09 AM CST
- Where
- Fayette County, 0.51 mi W of Oelwein
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 42.680, -91.910
During the early morning hours of July 17, a cluster of thunderstorms quickly intensified along the Bremer-Fayette County line and moved southeast towards Oelwein quickly. The storms quickly became severe and produced measured wind gusts of 59 mph at the Oelwein Airport, with 68 mph winds estimated in the city of Oelwein.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the early morning hours of July 17, a cluster of thunderstorms quickly intensified along the Bremer-Fayette County line and moved southeast towards Oelwein quickly. The storms quickly became severe and produced measured wind gusts of 59 mph at the Oelwein Airport, with 68 mph winds estimated in the city of Oelwein.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 1:53 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 253 AM CDT TUE JUL 17 2007 .SHORT TERM...TODAY THROUGH THURSDAY SURFACE MAP EARLY THIS MORNING HAD A SURFACE LOW OVER SD WITH A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING SOUTHEAST ACROSS CENTRAL IA...AND THEN INTO NORTHERN IL. MOIST ISENTROPIC LIFT ACROSS THE FRONTAL BOUNDARY WAS GENERATING A PRETTY VIGOROUS AREA OF CONVECTION ACROSS SOUTHEAST MN/NORTHEAST IA...AND INTO WESTERN FRINGES OF WI. 00Z 17JUL07 MODELS IN OVERALL BETTER AGREEMENT ON EVOLUTION OF UPPER AND SURFACE PATTERN THROUGH THE PERIOD. FOR TODAY...MODELS SHOWING WING OF WARM AIR ADVECTION/ISENTROPIC LIFT PROGRESSING EASTWARD ACROSS THE AREA TODAY AS FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ACROSS IA INTO NORTHERN IL. THIS WILL CONTINUE TO PRODUCE SCATTERED SHRA/TS ACROSS MUCH OF THE AREA THROUGH THE MORNING HOURS BEFORE MOISTURE TRANSPORT STARTS TO WANE. BY LATER INTO THE AFTERNOON...MUCAPE BUILDS TO AROUND 6500J/KG NEAR THE STATIONARY FRONTAL BOUNDARY WHICH BUDGES SLIGHTLY MORE NORTH INTO NORTHEAST IA TO ALONG THE WI/IL BORDER BY 00Z. CONVECTION SHOULD HAVE NO PROBLEM INITIATING ONCE AGAIN ALONG THE FRONTAL BOUNDARY SIMILAR TO MONDAY AFTERNOON. NAM MODEL SOUNDING SHOWING INVERTED-V ENVIRONMENT WITH EFFECTIVE BULK SHEAR OF 45-50KT. LOOKS LIKE ANOTHER ROUND OF STRONG THUNDERSTORMS IS LIKELY WITH A FEW PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A LINE FROM DODGE CENTER AND ROCHESTER MN THROUGH VIROQUA AND RICHLAND CENTER. IN ADDITION...WITH PRECIPITABLE WATER AROUND 2 INCHES ACROSS THIS AREA...SOME HEAVY RAINFALL CAN ALSO BE EXPECTED. OTHERWISE... 850MB TEMPERATURES WARM INTO THE 16-22C RANGE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS WELL INTO THE 80S...WITH A FEW LOWER 90S ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA. FROM TONIGHT THROUGH WEDNESDAY NIGHT...MODELS CONTINUE TO SHOW THE FRONTAL BOUNDARY REMAINING NEARLY STATIONARY FROM NORTHEAST IA TO ALONG THE WI/IL BORDER. THIS WILL CONTINUE TO BE THE FOCUS FOR MORE ORGANIZED CONVECTION...WHILE FURTHER NORTH...GENERAL ISENTROPIC LIFT WILL GENERATE LIGHTER CONVECTION. BY THURSDAY...MODELS IN GOOD AGREEMENT IN TAKING SURFACE LOW ACROSS THE GREAT LAKES REGION WHICH WILL DRIVE THE FRONTAL BOUNDARY FURTHER SOUTH AS A COLD FRONT. COOLER CYCLONIC FLOW IN THE WAKE OF THE DEPARTING LOW AND COLD FRONT MAY PRODUCE A FEW SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA. TAILORED THE POP/WX GRID TO REFLECT THIS THINKING. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY FOR THURSDAY NIGHT THROUGH FRIDAY...CANADIAN HIGH BUILDS SOUTHWARD INTO THE AREA FOR COOLER AND DRIER CONDITIONS. THEN FOR SATURDAY THROUGH MONDAY...GFS/ECMWF CONTINUE TO SHOW UPPER LEVEL RIDGE BUILDING EASTWARD IN TO THE AREA FROM THE INTERMOUNTAIN WEST/NORTHERN PLAINS. GFS WARMS 850MB TEMPERATURES INTO THE 20-24C RANGE UNDER THE SUBSIDENCE OF THE RIDGE BY MONDAY WHILE THE ECMWF IS ONLY IN THE 16-18C RANGE. NONETHELESS...LOOKS LIKE A DRY WEEKEND WITH GRADUALLY WARMING TEMPERATURES. && .AVIATION... BOUNDARY WILL REMAIN NEARLY STATIONARY FROM THE DAKOTAS INTO EASTERN IOWA DURING THE TAF CYCLE. CONVECTION ON NOSE OF MOISTURE TRANSPORT TO PUSH SOUTH OF THE TAF SIGHTS THIS MORNING WITH VFR CONDITIONS. CONVECTIVE REDEVELOPMENT LIKELY AGAIN THIS AFTERNOON AND EVENING AS WEAK WAVE TRANSLATES ALONG THE BOUNDARY. TIMING AND LOCATION OF THE SCATTERED CONVECTION STILL PROBLEMATIC AND ADDRESSED THIS IN THE TAF/S WITH VCNTY TSRA. VFR CONDITIONS TO PREVAIL...WITH MVR OR IFR POSSIBLE IN THE STRONGER CONVECTION. && RABERDING .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION...RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 946 PM CDT MON JUL 16 2007 IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ054-055-061-171100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-WINNESHIEK- 946 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN... NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHCENTRAL MINNESOTA... ACROSS EASTERN IOWA...INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. THE SEVERE THUNDERSTORM THREAT FOR THIS EVENING HAS PASSED. THE FRONT MAY BECOME ACTIVE LATE TONIGHT WITH MORE THUNDERSTORMS FORMING IN THE PRE-DAWN HOURS OVER SOUTHCENTRAL MINNESOTA...MOVING SOUTHEAST INTO ILLINOIS. SEVERE WEATHER MAY BE POSSIBLE WITH THAT COMPLEX...SHOULD IT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT LEAST THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WOULD BE APPRECIATED SHOULD LATE NIGHT SEVERE WEATHER PRESENT ITSELF. SPOTTER ACTIVATION MAY BE NEEDED THE NEXT COUPLE DAYS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-WIZ017-029-032>034-041>044-053-171100- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINONA- 946 PM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND WESTERN WISCONSIN...AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHCENTRAL MINNESOTA... ACROSS EASTERN IOWA...INTO ILLINOIS WILL SERVE AS THE FOCUS FOR ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT...HOWEVER MOST OF THE ACTIVITY WILL BE CLOSER TO THE FRONT FROM DUBUQUE IOWA TO ROCHESTER MINNESOTA AND SOUTHWEST. THE MAIN THREAT FROM ANY STORM TONIGHT WOULD BE LIGHTNING AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT LEAST THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. SPOTTER ACTIVATION MAY BE NEEDED THE NEXT COUPLE DAYS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA/BAUMGARDT
The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 09:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines were blown down in Oelwein. The hardest hit area was on the northern side of town. Corn was also flattened in fields just northwest of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40361, 40358.